RSS Tattoo News


Powered by Related RSS

Subscribe to Blog via Email

Sep
29

Josh Suchoza: Lidocaine…

By

So before I get too much into this blog, I kind of want to put a small disclaimer first. First of all, I am not trying to go to war with any suppliers or tattoo product manufacturers. I also have nothing invested, and stand to reach no monetary or career gain by writing this, none of this is an opinion, just some facts, that can be found in a basic websearch. Im not bitching, complaing, or trying to be on a high horse… I#39;m just a dude, that loves tattooing, and cares about the health and safety of my clients.

With all that being said, lets get into it. Lets face it, tattoos hurt, and we all wish they didnt. There are skin numbing products on the market to help relieve some of the discomfort from getting a tattoo, which sounds great! The only problem is that these products come with a great risk to the person getting the tattoo. These products use an over the counter anesthetic such as Lidocaine. These skin numbing products are designed to desensitze nerve endings near the surface of the skin, and are FDA approved to be used topically at a low dose. When they are used improperly, and absorbed into the blood stream they can potentially cause serious, and sometimes life threatening side effects, such as an irregular heart beat, siezures, breathing difficulties, coma, or even death. The FDA actually released a public health advisory in February of 2007 on the use of numbing agents in skin products for cosmetic use. They released another advisory in January of 2009 on the dangers of skin numbing products. You can read these advisories on the FDA website.

The FDA strongly advises consumers not to:

  • make a heavy application of topical anesthetic products over a large area of skin
  • use fomulations that are stronger or more concentrated than necessary
  • apply these products to irritated or broken skin
  • wrap the treated skin with plastic wrap or other dressings
  • apply heat from a heating pad to skin treated with these products

This is from the FDA as well, and is taken from th 2007 Public Health Advisory. Topical anesthetics work by blocking pain sensation in the skin. Some of the anesthetic drugs in these products can pass through the skin into the blood stream, and if too much gets into the blood, patients can experience serious harm. More drug passes into the blood stream when the product is applied over a large area of skin, when it stays on the skin for a long time, and when the skin is covered after application of the cream. Anesthetic drugs may also pass into the blood stream if the skin is irritated or has a rash, or if the skin temperature goes up. Exercise, covering the skin with a wrap, or use of a heating pad can all increase the skin temperature. The amount of the drug that can pass through the skin and enter the blood also can differ from person to person.

Lets take a moment to directly relate this to tattooing, and how these products, that are marketed for use during a tattoo, are a problem. First and foremost, when using lidocaine during the tattoo process, you are applying it to open skin, and it is getting abosorbed into the bloodstream at a much higher rate. Lidocaine should also not be applied to large areas of skin. Another factor is that when skin temperature increases, the amount of anesthetic that reaches the blood stream is unpredictable, and greater amounts of lidocaine can reach the blood, Im sure we have all noticed the skin temperature of an area being tattooed. I have even noticed people that will wrap the area, to really get the numbing product in there.

So im not going to call out any products by name, I will tell you to look out for any product that has lidocaine as an ingredient, the risk is greater than the reward. Tattoos hurt, its a fact, and we all wish that they didnt. It also doesnt need to be about some tough guy, rite of passage. The truth is that these products are potentially dangerous, and have no place on our shelves, or in your bodies.

In conclusion, everyone is different, and everyones body will react differently, this isnt something that could definitely happen, it is a risk associated with the use of a product. Physicians should always be consulted before using any type of anesthetic whether it is over the counter or not.

Categories : Tattoo Ideas

Leave a Reply

Hips and Curves

HipsandCurves Plus Size Lingerie

Halloween Mart

Fantasy Jewelry